# SDR CA180925017

- Difficulty date: September 14, 2018
- Submitted: August 18, 2020
- Operation: General aviation
- Make and model: Cessna 172S
- Aircraft time: 9,170 hours
- Engine: Lyc IO360L2A
- System (JASC): 7931 · Engine Oil Pressure
- Part: Pressure Switch
- Part number: 83278
- Condition: Malfunctioned
- Location: Engine Oil
- Stage of operation: TX
- How discovered: O
- Nature of condition: N
- Precautionary procedure: D

## Discrepancy

(CAN) REPORTING FAILURE OF TWO NEW OIL PRESSURE SWITCHES P/N 83278.  SHIPPED DIRECT FROM CESSNA-THESE SWITCHES HAVE AN AIRWORTHINESS LIMITATION OF 3000 HRS & ARE AFFECTED BY AD2013-11-11.  THE FIRST SWITCH, INSTALLED IN COMPLIANCE WITH AD2013-11-11, FAILED DURING A PRE-FLIGHT RUN UP AFTER THREE HOURS IN SERVICE, WITH NO COMMON AND NC CONTACTS, ALL ELECTRONICALLY CONNECTED RESULTING IN THE OIL PRESSURE LIGHT REMAINING ON DESPITE THE ACTUAL OIL PRESSURE READING INDICATING NORMALLY.  THE SYSTEM WIRING WAS CHECKED WITH NO FAULTS DETECTED, AND THE SWITCH WAS THEN REPLACED WITH ANOTHER NEW UNIT FROM THE SAME BATCH AND CHECKED NORMALLY JUST AFTER INSTALLATION.  THE SECOND SWITCH FAILED (PARTIALLY) JUST PRIOR TO FLIGHT WITH THE N/O AND COMMON CONTACTS NOT CLOSING WHEN THE OIL PRESSURE EXCEEDED 20 PSI CAUSING THE HOBBS-METER AND FLIGHT TIME FUNCTION ON THE CLOCK TO BECOME INOPERATIVE.  SUBSEQUENTLY NOTED WHEN THE JOURNEY LOG WAS BEING COMPLETED.  THE NC & COMMON CONTACTS OPENED CAUSING THE OIL PRESSURE ANNUNCIATOR LIGHT TO EXTINGUISH-WHICH IS NORMAL.  THE SECOND SWITCH WAS THEN REPLACED WITH A THIRD NEW ITEM OF THE SAME P/N, BUT FROM AN OLDER BATCH AND ITS OPERATION CHECKED & FOUND NORMAL BEFORE INSTALLATION.  THE THIRD SWITCH HAS PERFORMED NORMALLY WITH NO FURTHER MALFUNCTIONS NOTED AFTER SEVERAL HOURS OF FLIGHT TIME.  A FAILURE OF THE MICROSWITCHES DUE TO NC & COMMON CONTACTS STICKING OPEN CAN CAUSE AN ACTUAL OIL PRESSURE INDICATION BELOW 20PSI (LOW OIL PRESSURE) NOT TO BE DETECTED BY THE PILOT.  WHICH, BASED ON THE TWO FAILURES DESCRIBED ABOVE DOES NOT SEEM AN UNLIKELY SCENARIO.  THE DEFECTIVE SWITCHES ARE BEING RETURNED TO THE MANUFACTURER. (TC# 20180925017)
